Can taking NSAIDs in excess interact with Juvederm? (Photo)

I had Juvederm injections in July and now (Sept), I'm experiencing swelling and pain. Everything was fine until I had about 2000mg of acetaminophen. I had a headache at work so a coworker offered me what i thought was ibuprofen. She suggested I take 4, so I did. Only after did I find out that it was 500mg each! The next day I woke with a swollen upper lip. The 2nd day was the worst to wake to. It goes down throughout the day, but the area where I had injections is now inflamed and hard.

Doctor Answers 6

Lip Injections and Swelling

It is totally normal to have swelling from injections for a few days after the injections but definitely not months later.  I would definitely return to your treating physician for examination.

Swollen lips

Thank you for your question! I am very sorry you are having to go through this. I Don't believe the NSAIDs and filler together are causing this. I would however, contact the doctor who did the fillers and request to be seen as soon as possible! Wish you well!

Lip Edema following Acetaminophen ingestion

Hello. I believe that there may be a correlation between taking the high dose of Acetaminophen and your significant lip swelling.Since you had the injections of Juvederm to your lips 2 months ago, and you have been fine to date, as a dermatologist, I am wondering if you are suffering from Localized Angioedema, due to the Tylenol. Please see your family physician for further evaluation. She/he may recommend antihistamines or even steroids. You may be advised to carry an Epipen in the future if this turns out to be the case, and you may not be able to take this med again in the future.You may need to be referred to an allergist.Best of luck.

Gail Nield, MD, FRCPC
Toronto Dermatologist
5.0 out of 5 stars 5 reviews

It's Not The Tylenol

This probably has nothing to do with the Tylenol. The timing is likely a coincidence. However, lip swelling like this 2 months after your filler injection is not normal and you need to follow up with your injector as soon as possible. Best of luck.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

Can taking NSAIDs in excess interact with Juvederm?

I have not seen an interaction between Tylenol and hyaluronic acid fillers before. Most likely, this is a coincidence. If your lips have recently changed and are inflamed, followup with your physician injector ASAP. Best.

Stephen Weber MD, FACS
Denver Facial Plastic Surgeon

Juvederm and NSAIDs

The acetaminophen (Tylenol) is not really an NSAID and probably does not play any role in your lip swelling. NSAIDs are medications like Ibuprofen, Aleve, and Naproxen that can have an effect on your platelets and can increase bruising and swelling (particularly if taken prior to your injection).  If the lip is inflamed, hard, painful, or warm to touch you may have an infection related to the Juvederm injection and you should call your injector for a follow up appointment.  It is also possible to have an injection into one of the blood vessels of the lips causing the swelling. Another possibiltyis a hematoma from the needle sticks causing swelling.  For all of these things you should call your injector and schedule an appointment for this week.  Also be careful with your Tylenol as 2000mg is twice the recommended dose of Tylenol.

Craig B. Boswell, MD
Saint Louis Plastic Surgeon
5.0 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.